Florida, 2002

Rip Current in Florida, March 24, 2002

March 24, 2002 · NWS JAX · 1 event in 1 county or zone

1 rip current, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Mar 24, 3:25 PM EST, 35 minutes earlier.

Area forecast discussion, Mar 24, 3:25 PM EST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
325 PM EST SUN MAR 24 2002

CURRENTLY...SURFACE HIGH SITUATED OFF SOUTH CAROLINA COAST WITH RELATIVELY
WEAK GRADIENT IN THE LOCAL AREA. VISIBLE SATELLITE SHOWED BOTH GULF
AND EAST COAST SEABREEZES UNDERWAY WITH THE EAST COAST ONE THE
STRONGER ONE. CU FIELD HAD FORMED ACROSS THE INTERIOR PENINSULA BUT
WSR 88D WAS QUIET.

TONIGHT...EXPECT GOOD AREA OF CONVERGENCE NEAR I-75 CORRIDOR
WHERE SEABREEZES MERGE THIS EVE. DUE TO THE DRY AIRMASS IN PLACE AND
SUBSIDENCE ALOFT...ANY PCP THAT DOES DEVELOP WILL BE VERY ISOLATED
AND PROBABLY NOT WORTH PUTTING IN POP FOR. AFTER SUNSET...CLOUDS
SHOULD BEGIN TO DISSIPATE WITH SKIES BECOMING CLEAR. WITH WEAK
GRADIENT AND NEAR CALM WINDS...WILL FORECAST A LITTLE LOWER THAN
GUIDANCE AND ALSO MENTION AREAS OF FOG.

MONDAY/MONDAY NIGHT...SURFACE HIGH MOVES FURTHER OFFSHORE WITH WINDS
BECOMING MORE SOUTHERLY AND INCREASING IN THE AFTERNOON. WILL SEE
TEMPS SIMILAR TO TODAYS...WITH 80S INLAND AND 70S NEAR THE COAST.
DESPITE THE INCREASE IN MOISTURE...WILL HOLD OFF ON POPS TIL MONDAY
NIGHT. MODELS HINTING AT SOME MOISTURE/PCP COMING IN FROM THE SOUTH
AS WEAK UPPER LEVEL DISTURBANCE COMES IN. WILL PUT IN LOW POPS
EVERYWHERE MONDAY NIGHT.

TUESDAY/TUESDAY NIGHT...NEXT COLD FRONT APPROACHES CWA. MOST OF THE
LIFT AND DYNAMICS GO BOTH WELL NORTH AND SOUTH...BUT WITH FRONT
APPROACHING DURING MAX HEATING (AS WAS INDICATED IN PREVIOUS
FORECAST) WILL RAISE POPS TO 50 PCT IN GEORGIA AND SUWANNEE VALLEY
AND 30 TO 40 PCT ELSEWHERE. WILL CONTINUE SAME POPS INTO TUESDAY
NIGHT.

WEDNESDAY...LATEST RUN FROM AVN A LITTLE FASTER WITH THE FRONT AND
CLEARS MOST OF THE CWA BY 12Z. THINK THIS MAY BE A LITTLE OPTIMISTIC
AND WILL LEAVE IN LOW MORNING POPS FOR THE SOUTH. OTHERWISE...EXPECT
CLEARING DURING THE DAY WITH BREEZY CONDITIONS IN THE WAKE OF THE
FRONTAL PASSAGE.

EXTENDED...NW FLOW ALOFT WILL RESULT IN MOSTLY DRY EXTENDED...WITH
TEMPS NEAR OR SLIGHTLY BELOW NORMAL...ESPECIALLY AT NIGHT...BUT NO
EXTREME OR RECORD COLD EXPECTED. ANOTHER FRONT APPROACHES (MOSTLY
DRY) FRIDAY NITE/SAT FOLLOWED BY STRONG HIGH PRESSURE BUILDING
ALONG THE MID ATLANTIC.

MARINE...ENE FLOW NEAR 10 KNOTS WILL VEER OUT AHEAD OF NEXT FRONT
THROUGH TUESDAY NIGHT AND BECOME NW BY WEDNESDAY. WIND SPEEDS
GENERALLY 15 KNOTS OR LESS WITH SEAS IN THE 2 TO 4 FOOT
RANGE.

FIRE WX...NO HEADLINES. RELATIVE HUMIDITIES HAVE FALLEN BELOW 35 PCT
ACROSS THE INLAND AREAS...BUT ARE EXPECTED TO BE OF SHORT DURATION.

PRELIM

AMG  BW 050/082 059/080 056 08001
SSI  BW 054/076 059/078 060 08001
JAX  BB 054/081 060/079 059 08001
SGJ  BB 056/077 061/079 061 08001
GNV  BB 054/083 058/082 059 08001
OCF  BB 056/083 059/082 060 08002=

.JAX...
.GA...NONE.
.FL...NONE.

PETERSON

In the hours before

Special weather statement, Mar 24, 11:30 AM EST, 4 hours 30 minutes before
FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-242300-

NORTHEAST FLORIDA/SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1130 AM EST SUN MAR 24 2002

NO HAZARDOUS WEATHER CONDITIONS ARE EXPECTED TODAY AND SPOTTER
ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

HESS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, St. Johns

When
March 24, 4:00 PM EST
Where
St. Johns County, Crescent Beach
Deaths
1 direct, 0 indirect
Reported by
NWS STORM SURVEY
Coordinates
29.912, -81.410 (the zone’s center; the record gives no point)

42 Year old man attempted to rescue children and was caught in a rip current. Taken to Flagler Hospital and died on 03/25/02.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, St. Johns2002-03-2542MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2002Every state in 2002This day in weather historyWarnings in Florida, March 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5290379.